Alert archive / Arizona / Winter Storm Warnings in 2017

Winter Storm Warning 1, NWS Phoenix, AZ

January 18, 2017

NWS Phoenix, AZ issued this winter storm warning at Jan 18, 2017, 2:06 PM MST. It took effect at Jan 20, 2017, 12:00 AM MST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 2:06 PM MST (21:06 UTC)
In effect from
Jan 20, 2017, 12:00 AM MST
Expired
Jan 21, 2017, 11:00 AM MST
In force
35 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted.

311 
WWUS45 KPSR 182106
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST WED JAN 18 2017

AZZ024-191215-
/O.UPG.KPSR.WS.A.0001.170120T0300Z-170121T1900Z/
/O.NEW.KPSR.WS.W.0001.170120T0700Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
206 PM MST WED JAN 18 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT THURSDAY NIGHT TO
11 AM MST SATURDAY ABOVE 5500 FEET...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WINTER STORM
WARNING FOR SNOW...POSTED FROM MIDNIGHT THURSDAY NIGHT TO 11 AM MST
SATURDAY. THE WINTER STORM WATCH ISSUED EARLIER FOR THE AREA WAS
UPGRADED TO A WINGER STORM WARNING.

* TIMING...PERIODS OF SNOW ARE EXPECTED FROM THURSDAY NIGHT THROUGH
  SATURDAY MORNING ASSOCIATED WITH SEVERAL WEATHER DISTURBANCES
  MOVING INTO THE REGION.

* SNOW ACCUMULATIONS...FROM LATE THURSDAY NIGHT THROUGH SATURDAY
  MORNING COULD POTENTIALLY NEAR ONE FOOT ABOVE 5500 FEET.

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET BUT WITH ACCUMULATIONS
  ABOVE 5500 FT.

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF SOUTHERN
  GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN RESERVATION AND
  OVER SIGNAL PEAK. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE
FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

A WINTER STORM WARNING FOR SLEET MEANS THAT A WINTER STORM SYSTEM
IS IMPACTING THE AREA WITH SIGNIFICANT AMOUNTS OF SLEET. TRAVEL
IS LIKELY TO BE SEVERELY IMPACTED.

&&

$$
7 follow-up statements
839 
WWUS45 KPSR 190436
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST WED JAN 18 2017

AZZ024-191300-
/O.CON.KPSR.WS.W.0001.170120T0700Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
936 PM MST WED JAN 18 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT THURSDAY
NIGHT TO 11 AM MST SATURDAY ABOVE 5500 FEET...

* TIMING...PERIODS OF SNOW ARE EXPECTED FROM THURSDAY NIGHT 
  THROUGH SATURDAY MORNING ASSOCIATED WITH SEVERAL WEATHER 
  DISTURBANCES MOVING INTO THE REGION. 

* SNOW ACCUMULATIONS...FROM LATE THURSDAY NIGHT THROUGH SATURDAY 
  MORNING COULD POTENTIALLY NEAR ONE FOOT ABOVE 5500 FEET. 

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET BUT WITH ACCUMULATIONS 
  ABOVE 5500 FT. 

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING 
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF 
  SOUTHERN GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN 
  RESERVATION AND OVER SIGNAL PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
106 
WWUS45 KPSR 191040
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
340 AM MST THU JAN 19 2017

AZZ024-192300-
/O.CON.KPSR.WS.W.0001.170120T0700Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
340 AM MST THU JAN 19 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 11 AM MST SATURDAY ABOVE 5500 FEET...

* TIMING...PERIODS OF SNOW ARE EXPECTED FROM THURSDAY NIGHT THROUGH
  SATURDAY MORNING ASSOCIATED WITH A COUPLE OF WEATHER DISTURBANCES
  MOVING THROUGH THE REGION.

* SNOW ACCUMULATIONS...FROM LATE THURSDAY NIGHT THROUGH SATURDAY
  MORNING COULD POTENTIALLY BE OVER ONE FOOT ABOVE 5500 FEET.

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET SATURDAY MORNING BUT WITH
  ACCUMULATIONS ABOVE 5500 FT.

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING 
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF 
  SOUTHERN GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN 
  RESERVATION AND OVER SIGNAL PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
031 
WWUS45 KPSR 192131
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
231 PM MST THU JAN 19 2017

AZZ024-201245-
/O.CON.KPSR.WS.W.0001.170120T0700Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
231 PM MST THU JAN 19 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 11 AM MST SATURDAY ABOVE 5500 FEET...

* TIMING...PERIODS OF SNOW ARE EXPECTED FROM THURSDAY NIGHT 
  THROUGH SATURDAY MORNING ASSOCIATED WITH A COUPLE OF WEATHER 
  DISTURBANCES MOVING THROUGH THE REGION. 

* SNOW ACCUMULATIONS...ALTHOUGH SNOW LEVELS WILL RISE AND FALL WITH
  EACH PASSING DISTURBANCE THROUGH SATURDAY MORNING, A GENERAL SNOW
  LEVEL FOR ACCUMULATING SNOW IS 5500 FEET. TOTAL SNOW ACCUMULATIONS
  FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON COULD REACH NEARLY ONE
  FOOT.

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET AT TIMES...BUT WITH
  ACCUMULATIONS ABOVE 5500 FEET.

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING 
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF 
  SOUTHERN GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN 
  RESERVATION AND OVER SIGNAL PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
695 
WWUS45 KPSR 201048
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
348 AM MST FRI JAN 20 2017

AZZ024-202300-
/O.CON.KPSR.WS.W.0001.000000T0000Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
348 AM MST FRI JAN 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY ABOVE 5500 FEET...

* TIMING...PERIODS OF SNOW ARE EXPECTED THROUGH SATURDAY MORNING
  ASSOCIATED WITH A STRONG AND WET PACIFIC WEATHER DISTURBANCE MOVING
  THROUGH THE REGION. THE BEST CHANCES FOR HEAVY SNOW WILL OCCUR FROM
  MID EVENING TODAY THROUGH MID MORNING SATURDAY.

* SNOW ACCUMULATIONS...ALTHOUGH SNOW LEVELS WILL RISE AND FALL WITH
  EACH PASSING DISTURBANCE THROUGH SATURDAY MORNING... A GENERAL SNOW
  LEVEL FOR ACCUMULATING SNOW IS 5500 FEET. TOTAL SNOW ACCUMULATIONS
  FROM LATER THIS EVENING THROUGH SATURDAY AFTERNOON COULD REACH
  NEARLY ONE FOOT.

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET AT TIMES...BUT WITH 
  ACCUMULATIONS ABOVE 5500 FEET. 

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING 
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF 
  SOUTHERN GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN 
  RESERVATION AND OVER SIGNAL PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
628 
WWUS45 KPSR 202106
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST FRI JAN 20 2017

AZZ024-211215-
/O.CON.KPSR.WS.W.0001.000000T0000Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
206 PM MST FRI JAN 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY ABOVE 5500 FEET...

* TIMING...PERIODS OF SNOW ARE EXPECTED THROUGH SATURDAY MORNING
  ASSOCIATED WITH A STRONG AND WET PACIFIC STORM MOVING INTO THE
  REGION. THE BEST CHANCE FOR HEAVY SNOW WILL OCCUR TONIGHT THROUGH
  MID MORNING SATURDAY.

* SNOW ACCUMULATIONS...A GENERAL SNOW LEVEL FOR ACCUMULATING SNOW IS
  NEAR 5500 FEET. TOTAL SNOW ACCUMULATIONS COULD REACH NEARLY ONE
  FOOT BY MID MORNING SATURDAY.

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET AT TIMES...BUT WITH 
  ACCUMULATIONS ABOVE 5500 FEET. 

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING 
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF 
  SOUTHERN GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN 
  RESERVATION AND OVER SIGNAL PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
274 
WWUS45 KPSR 210235
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
735 PM MST FRI JAN 20 2017

AZZ024-211445-
/O.CON.KPSR.WS.W.0001.000000T0000Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
735 PM MST FRI JAN 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY ABOVE 5500 FEET...

* TIMING...PERIODS OF SNOW ARE EXPECTED THROUGH SATURDAY MORNING 
  ASSOCIATED WITH A STRONG AND WET PACIFIC STORM MOVING INTO THE 
  REGION. THE BEST CHANCE FOR HEAVY SNOW WILL OCCUR TONIGHT 
  THROUGH MID MORNING SATURDAY. 

* SNOW ACCUMULATIONS...A GENERAL SNOW LEVEL FOR ACCUMULATING 
  SNOW IS NEAR 5500 FEET. TOTAL SNOW ACCUMULATIONS COULD REACH 
  NEARLY ONE FOOT BY MID MORNING SATURDAY. 

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET AT TIMES...BUT WITH 
  ACCUMULATIONS ABOVE 5500 FEET. 

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING 
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF 
  SOUTHERN GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN 
  RESERVATION AND OVER SIGNAL PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
463 
WWUS45 KPSR 211250
WSWPSR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST SAT JAN 21 2017

AZZ024-211800-
/O.CON.KPSR.WS.W.0001.000000T0000Z-170121T1800Z/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
550 AM MST SAT JAN 21 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING ABOVE 5500 FEET...

* TIMING...PERIODS OF SNOW ARE EXPECTED THROUGH THIS MORNING
  ASSOCIATED WITH A STRONG AND WET PACIFIC STORM MOVING INTO THE
  REGION. HEAVY SNOW WILL LIKELY OCCUR THROUGH MID MORNING TODAY.

* SNOW ACCUMULATIONS...A GENERAL SNOW LEVEL FOR ACCUMULATING SNOW IS
  NEAR 5500 FEET. TOTAL SNOW ACCUMULATIONS COULD REACH NEARLY ONE
  FOOT BY MID MORNING TODAY.

* AFFECTED AREA...HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY.

* SNOW LEVELS...FALLING TO NEAR 5000 FEET AT TIMES...BUT WITH 
  ACCUMULATIONS ABOVE 5500 FEET. 

* MAIN IMPACT...HEAVY SNOW AND BLOWING SNOW MAY MAKE DRIVING 
  CONDITIONS EXTREMELY DANGEROUS AT HIGHER ELEVATIONS OF 
  SOUTHERN GILA COUNTY...ESPECIALLY ON THE SAN CARLOS INDIAN 
  RESERVATION AND OVER SIGNAL PEAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 8:10 AM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Jan 18, 8:10 AM MST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
810 AM MST Wed Jan 18 2017

.SYNOPSIS...
Weak high pressure will take over very briefly today allowing for
slightly warmer temperatures. Beginning Thursday, a series of strong
Pacific storm system will traverse the region. Extensive rain and
high elevation snow are likely Thursday and again Friday through
Saturday afternoon. A brief break is likely Saturday night and Sunday
before another storm system affects the region on Monday and Tuesday.
Temperatures will turn much cooler starting Friday with highs up to
10 degrees below normal.

&&

.DISCUSSION...

A high pressure ridge will build into the region today ahead of a
series of wet fast moving Pacific disturbances forecast into the
region tomorrow through Saturday. Therefore mostly clear skies are
forecast today with slightly warmer afternoon temperatures over
yesterday. Current forecasts of a the threat of showers spreading
west to east over the area Thursday, along with unsettled conditions
Friday and Saturday look ok for now, including the Winter Storm
Watch for southern Gila County zone 24 Thursday night through
Saturday morning. No short term updates planned.

.PREVIOUS DISCUSSION...543 AM MST...

Very little movement in the upper low over New Mexico has been seen
over the past couple days, but this will change later today as it
finally lifts into the Central Plains. This upper low has kept us
in a persistent cool northeasterly flow aloft, but this will briefly
change as an upper level ridge moves in from the west and winds back
to the northwest. Though some warming aloft will occur throughout
the day today, especially across our western zones, this will not
translate to much warming at the surface. Today will still end up
being the most pleasant day of the week, but highs will struggle to
break 65 degrees over the deserts.

A fast moving shortwave trough over the eastern Pacific will approach
the California coast this evening and deepen tonight as it moves into
southeast California Thursday morning. An initial moisture surge
tonight along with strong warm air advection aloft may bring some
scattered higher based showers initially before the main shortwave
trough moves in 12 hours behind this surge. Have raised PoPs for
tonight and expanded slight chances as far east as Phoenix by
sunrise. This first initial wave will only result in very light rain
amounts, but will serve to moisten up the column some before the main
shortwave passes through later Thursday. Little has changed with the
forecast thinking for the rest of Thursday as the majority of the
area will see some rainfall with highest amounts focused in favored
upslope areas north and northeast of Phoenix. Have included the
mention of thunder during the day Thursday as steep enough lapse
rates should result in some enhanced development.

A deeper, yet still negatively tilted secondary wave will blast into
the region Friday into Saturday on the nose of a 180kt polar jet.
Strong pre-frontal warm air advection late Friday morning and
afternoon in combination with 25-45kt of low level southwesterly
flow will promote rapid shower development through isentropic
processes in a deep 290K-300K layer. The main midlevel forcing will
arrive later Friday evening along a steep low level cold front.
Concurrently, an even better defined atmospheric river will punch
into southern California and the Baja peninsula advecting northeast
towards southern and central AZ. This is when the steadier and more
expansive rainfall will occur likely resulting in some localized
flooding impacts along area washes.

Snow levels will also drop further Friday night towards a 4500-5000
ft level Saturday morning. Due to the aforementioned stronger
dynamics and higher moisture levels in the atmospheric column, QPF
amounts will be significantly higher than the Thursday system.
Combined QPF amounts between the Thursday and Friday systems have
been raised slightly with widespread 1.00" around the Phoenix area,
lesser amounts over SE California and SW Arizona, and localized
amounts to around two inches over the high terrain east of Phoenix.
Significant snow amounts may be realized across higher elevations,
especially above 5000-5500 ft where prolonged 36 hour amounts may
breach the one foot mark. Some lingering rain and snow showers are
likely to the east of Phoenix during the day Saturday, coming to an
end by evening. Winds Friday afternoon into Friday night will also be
quite breezy, and even windy at times over the ridges and peaks which
would only exacerbate the winter weather problems of southern Gila
County.

Weak ridging builds in behind the exiting system on Sunday giving a
brief reprieve from the wet weather. High temperatures Sunday will
barely budge from the previous mostly below 60 degree highs on Friday
and Saturday, but at least some partial sunshine should occur early
Sunday. However, the next system will already be approaching
southern California later Sunday.

Overall model agreement has improved for the third Pacific low
pressure system with another possible prolonged rainy period for
much of the area. Models now show an earlier arrival with rain
showers possibly developing across SE California and SW Arizona as
early as late Sunday afternoon. This initial shower threat will be in
an area of strong warm air advection ahead of the approaching low.
Have expanded rain chances into the rest of Arizona for Sunday night,
but anticipating mostly scattered light activity. The main shortwave
will then move into the region during the daytime hours Monday
bringing more widespread showers while a cold front also traverses
the area. Am keeping PoPs mostly in the chance category for now due
to possible changes in timing and intensity with the system, but will
likely increase chances over the next couple days. Difficult to tell
how much rain/snow will fall, but it will likely be another
significant event, though falling short of Friday's event. Colder
air should be even more of a factor with this system with snow
levels possibly lowering to 4000 ft Monday night into Tuesday. A
weaker secondary shortwave may end up following behind the initial
Monday wave allowing for showers to persist through Tuesday.
Temperatures are not likely to recover for much of next week as the
synoptic pattern should keep us well below normal for highs at least
through next Thursday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

No aviation weather impacts expected today. Light winds will persist
at all terminals. Otherwise, increase in moisture tonight may
result in a few sprinkles early Thursday morning. Looking ahead,
showery conditions with cigs perhaps as low as 5k ft are likely
Thursday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather impacts expected today. Light winds will persist
at KIPL/KBLH with an increase in mid and high clouds likely this
evening.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday: A series of low pressure systems will bring
periods of precipitation along with persistent below normal
temperatures through early next week. The strongest storm system will
move through the area Friday night, bringing wetting rains and
mountain snow. Widespread breezy to windy conditions will also
accompany the system Friday and Saturday. However, fire danger will
remain low due to the relatively moist conditions. After a brief
respite Sunday, conditions will again deteriorate Monday with
increasing winds and precipitation likely. Unsettled conditions will
persist Tuesday particularly across the higher terrain north and east
of Phoenix.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports of rain and snow will likely be needed later this
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Storm Watch from Thursday evening through Saturday
     morning for AZZ024.

CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez/Kuhlman/MO
AVIATION...Hirsch
FIRE WEATHER...Hirsch

Nearby

Winter Storm Warnings in Arizona, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.